Clin Psychopharmacol Neurosci.  2014 Dec;12(3):240-242. 10.9758/cpn.2014.12.3.240.

Post-traumatic Stress Disorder Symptoms in a Female Patient Following Repeated Teasing: Treatment with Gabapentin and Lamotrigine and the Possible Role of Sensitization

Affiliations
  • 1Yonago Medical Corporation, Yonago Clinic, Yonago, Japan. ak-feb8@sea.chukai.ne.jp
  • 2Division of Clinical Neuroscience, Chiba University Center for Forensic Mental Health, Chiba, Japan.

Abstract

Post-traumatic stress disorder (PTSD) is a pathological response to trauma characterized by frequent recollections, recurrent nightmares, and flashbacks of the traumatic event(s). To date, the precise mechanisms underlying the development of PTSD remain unknown. Several studies have suggested that antiepileptic drugs, such as gabapentin and lamotrigine, may be effective in the treatment of PTSD symptoms. We report on a 15-year-old Japanese female junior high school student who developed PTSD symptoms following repeated teasing from male classmates. Additionally, we underscore the beneficial effects of treatment with gabapentin and lamotrigine on flashbacks and nightmares. This patient developed PTSD symptoms after repeated teasing from male classmates at school. Her flashbacks and nightmares were treated with a combination of gabapentin and lamotrigine. After recovery, treatment with lamotrigine alone controlled her symptoms. Our observations suggest that a process of sensitization may be involved in the development of PTSD symptoms. Additionally, gabapentin and/or lamotrigine were effective in the treatment of flashbacks and nightmares in this patient. Thus, doctors should consider using these anti-epileptic drugs as an alternative approach to treating PTSD symptoms.

Keyword

Flashback; Gabapentin; Lamotrigine; Nightmare; Post-traumatic stress disorders; Sensitization
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr